She’s made all the mistakes, so you don’t have to… Ask Erin is a weekly advice column, in which Erin answers your burning questions about anything at all.
I am a 27-year-old woman. I'm in a great relationship with a man who loves me, but I never want to have sex. I have no libido.
I think some of the problem may be from my medications. I'm bipolar with an anxiety disorder. So I'm on anti-anxiety medication along with an antidepressant and an antipsychotic.
I've struggled with my mental health affecting my libido in the past, but now I'm doing very well mentally. But there is still no desire to have sex. Sometimes I fake it just to make my boyfriend happy, but that happens maybe once a month.
I know he loves me and wouldn't cheat on me, but I still feel ashamed that I can't contribute sexually to our relationship. If you have any advice, please help.
You Might Also Like: Ask Erin: I’m Still Insecure After 4 Years Of Marriage; Is There Something Wrong Here?
First, I want you to know that you are already doing the most critical thing — taking charge of your mental health. That is more important than anything else.
Please don’t feel ashamed about putting your mental health first.
Second, this is a prevalent problem for people on medications of all sorts. Although I take a mood stabilizer, I have not experienced this first-hand. I have, however, been in your boyfriend’s position — a partner to someone whose libido was affected by medication.
I didn’t blame him, and I am sure your boyfriend doesn’t blame you either. Please, be gentle with yourself on this. I know when we are in the thick of things, it can feel like it will be this way forever. But, I promise you it won’t be.
Okay, so how to deal with this…
First on the list is to have an open line of communication about this with your partner.
If there are times of the day or certain moods or settings you can create that will help, let him know. Was there a time you did feel amorous? Was there something there then that you can recreate? If you’re open to exploring things, you may also find something new that turns you on, that will awaken your libido.
Focus on romance and affection without the expectation of sex.
I know this helped when I was in a relationship with someone with low libido. When I removed sex from the table, we were often able to be more affectionate with each other with no pressure. And this helped to increase his libido.
Next, you need to discuss this with your doctor.
Your doctor may be able to work with you on adjusting dosages or trying a different medication. Don’t play around with your meds yourself. Only do so, if you are up for it, and under the guidance of a doctor whom you trust. Additionally, speaking to a therapist about this could be really helpful.
I asked our EIC Joni Edelman, who also has a bipolar diagnosis, if she had any advice. She has dealt with the adverse effects of meds on her libido, too. She suggested trying out wild yam or testosterone cream. Additionally, she acknowledged the pressure she had been putting on herself to “be horny.” Letting go of that pressure was a huge help.
You will find some solutions that work for you. I feel confident in that. And you don’t have to figure it out alone. Rely on your partner and your doctor (and a therapist too, if you’re open to that) to navigate this territory with you. With a little time and experimentation, you can find a happy medium for your sex life.
In the meantime, be kind to yourself. You’re doing a great job taking care of your mental health and looking for solutions. XOXO
If you have a question for me about relationships, addiction, recovery, friendship, sex, consent, what I’m reading, why I love Malachite so much, or anything at all, use the contact form below or email me at firstname.lastname@example.org. As always, your anonymity is golden. xoxo